Tennessee, 2017

Hail and Damaging Winds in Tennessee, May 23, 2017

May 23, 2017 · NWS MRX · 3 events in 1 county or zone

An isolated thunderstorm became severe in the vicinity of a stationary frontal boundary over the Cumberland Plateau in Southeast Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An isolated thunderstorm became severe in the vicinity of a stationary frontal boundary over the Cumberland Plateau in Southeast Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 23, 1:14 PM CST, 4 hours 51 minutes earlier.

Area forecast discussion, May 23, 1:14 PM CST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
314 PM EDT Tue May 23 2017

.SHORT TERM (Today through tomorrow)...
Majority of the precipitation is continuing to exit northeast
through NE Tennessee and SW Virginia. A few very scattered showers
could move through this evening, so will maintain low end
precipitation chances through tonight. Mid to low level clouds
will stick around tonight which will help keep temperatures
similar to last night even though today's daytime highs are
several degrees colder. These mid and low level clouds should also
help keep dense fog away overnight. Although if clouds do clear
out a bit in a specific location visibilities could quickly drop,
but widespread dense fog is not expected at this time. The lull
in rainfall will only last till tomorrow morning before our next
system starts to bring increased rain chances to the area again.
Low pressure system will begin to move in and ahead of it a
frontal boundary push through our area. Surface low will begin to
increase in strength as it exits just to our north and this should
cause locations in NE Tennessee and SW Virginia to see the
highest precipitation chances and rainfall amounts in our forecast
area.

.LONG TERM (Wednesday Night through Tuesday)...
Primary weather maker will be an H5 closed low digging southward
down the upper Mississippi Valley through Wednesday before
ejecting eastward across the Tennessee Valley through Thursday.
This will bring periods of showers and isolated thunderstorms
Tuesday night through Thursday evening, followed by a fair and
warmer day Friday. But the progressive weather pattern will
persist, with a new storm system moving through the Rockies into
the Plains this weekend, tapping Gulf Moisture and bringing into
east TN and vicinity waves of scattered convection Saturday and
Sunday. A new deep upper low will move into the northern Plains
and Great Lakes during the opening days of the new week, and the
associated westerly flow across our region should reduce our rain
chances next week while keeping temperatures close to normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             62  73  55  73 /  60  80  60  30
Knoxville McGhee Tyson Airport, TN  60  72  55  69 /  50  80  70  50
Oak Ridge, TN                       60  73  55  70 /  60  70  60  50
Tri Cities Airport, TN              57  71  54  66 /  40  80  70  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

ABM/GC
Hazardous weather outlook, May 23, 1:39 AM CST, 16 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
339 AM EDT Tue May 23 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
339 AM EDT Tue May 23 2017 /239 AM CDT Tue May 23 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A strong upper level storm system will move across the Tennessee
Valley Wednesday. The airmass across the area will be moist and
unstable to produce widespread showers and thunderstorms. The main
concern with these storms will be locally heavy rainfall and
afternoon and early evening small hail.

A moist and very unstable airmass will be across the area this
weekend and near Monday. Scattered showers and thunderstorms are
possible each day. Some of these storms may be severe with
damaging winds, hail and locally heavy rainfall possible with the
stronger thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this weekend and Monday, but
confidence is low on the timing of the storms.

In the hours before

Special weather statement, May 23, 4:58 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
558 PM CDT TUE MAY 23 2017

TNZ098-232345-
Marion TN-
558 PM CDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 645 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Stevenson, or 9 miles west of Bridgeport, moving
northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Powells Crossroads, Orme,
Chimneys S.p., Martin Springs, Foster Falls S.p., Haletown (guild),
Hicks Gap S.p., Sequatchie Cave, New Hope, Fiery Gizzard S.p. and
Lone Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3510 8586 3529 8552 3527 8549 3526 8544
      3522 8540 3518 8539 3511 8539 3509 8536
      3505 8538 3504 8539 3504 8541 3501 8543
      3498 8548 3499 8586
TIME...MOT...LOC 2257Z 243DEG 22KT 3499 8587

JLB
Special weather statement, May 23, 5:44 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Morristown TN
644 PM CDT TUE MAY 23 2017

TNZ098-240030-
Marion TN-
644 PM CDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 730 PM CDT...

At 643 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jasper, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Powells Crossroads,
Chimneys S.p., Martin Springs, Fiery Gizzard S.p., Foster Falls S.p.,
Griffith Creek, Haletown (guild), Hicks Gap S.p., Sequatchie Cave,
New Hope and Lone Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3498 8569 3519 8581 3522 8573 3531 8556
      3527 8549 3526 8544 3522 8540 3518 8539
      3511 8539 3509 8536 3507 8536 3504 8539
      3504 8541 3500 8543 3498 8548
TIME...MOT...LOC 2343Z 244DEG 19KT 3514 8562

JLB

The radar

The Northeast Alabama radar (KHTX), 59 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Marion

When
May 23, 6:05 PM CST
Where
Marion County, 0.56 mi E of Whitwell
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.200, -85.520

A few trees were reported down in the Whitwell area.

Hail, Marion

When
May 23, 6:10 PM CST
Where
Marion County, 0.56 mi E of Whitwell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.200, -85.520

Quarter size hail was reported in Whitwell.

Thunderstorm Wind, Marion

When
May 23, 6:10 PM CST
Where
Marion County, 0.56 mi E of Whitwell
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.200, -85.520

Large uprooted trees were reported in the Whitwell area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688732, 688730, 688733.